Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Switch from Metoprolol tartrate 75 mg/day to Atenolol 37.5 mg/day

I'm having major anxiety and basically my heart rate is all the time elevated, without a beta-blocker it will be around 120-140 sit and 160 or more just standing. Blood pressure is normal but can be elevated into the 150/100 range especially when i'm in a very stressfull situation or when  i'm having a panic attack.

I start taking the Metoprolol last September. I start taking it at 25 mg in the morning and 25 mg at night. The dose wasn't enough to control the tachycardia, I had some moments of very fast heart rate higher than 100 bpm sit, not related to anxiety, followed by a return to a resting heart rate of 60-70. My dose was increase to 25 mg in the morning and 12.5 mg in afternoon, 12.5 mg in the evening and 12.5 mg before bedtime. Taking it only 3 times a day at 25 mg only lead to worse side-effects and low blood pressure with more dizziness.  

As soon as I start the Metoprolol, I start having side-effects that I didn't had while I was on Propranolol (took it previous the Metoprolol). My side-effects became more and more disturbing. Just to name a few, I feel VERY tired all the time, to the point that just taking a shower is enough to make me feel like I just run a marathon. I have difficulty to sleep and vivid dreams all the time when i'm able to sleep. I can spend 12 hours in my bed, sleep around 4 hours total but can still have energy, even if I kick my butt and try to move more, I just can't live a normal life cause I feel so drained physically and mentally also. I have worse constipation than prior the Metoprolol, I have chest pain and upper back pain very often,  I have facial flushing, hands and feet are clammy and red all the time (not cold but very hot), I feel hot all the time and can't stand sun and hot weather at all ( Had blood tests done for the Thyroid and everything is ok on that side).

I gain more than 20 pounds even if I don't eat a lot and cut all the sugar and things like that. I feel also very dizzy when I do something physical. My eyes are burning, I have little visual hallucinations especially in the dark (colors circles and see things moving) but can have them also at day light (white and black spots in my vision), my heart is pounding in my chest all the time, I can my heart pounding in my chest but also can hear it in my ears and feel it on my head temples or in my hands... and my anxiety is worse since i'm on the Metoprolol as well as my migraine intensity and frequency.

It's seem that i'm now not used to the blocking effet of the adrenaline on the heart so it's like the Metoprolol make my heart a lot more  sensible to all the little variation of the adrenaline in my body, so now when I have a small increase of heart rate from something like standing and walking in the house, I feel my heart pounding in my chest like it's in the 120 range or more but if I take my pulse rate, it's around 90... But I also can feel my heart pounding at rest all the time. I feel like maybe the body try to adjust itself by producing more adrenaline? Is it possible?

I never felt my heart pounding in my chest all the time with the other beta-blockers I tried... Was on 40 mg day of propranolol for 2 years and did try all the newer ones but find out they are very good to lower the blood pressure but don't help with the fast heart rate.

In an attemp to diminish the side-effects from the beta-blocker, my Cardio Doc just switch me to the Atenolol cause it's an hydrophilic drug so apparently it's not entering into the brain like the Metoprolol. I didn't do the switch already cause i'm somewhat scare to try it cause all of the bad reviews and new studies about the Atenolol not being a good med and not protect the heart at all.

I really need to know if the Atenolol have less CNS side-effects than the Metoprolol? Did the insomnia and vivid dreams will go away? And for the tiredness?

Also, for the dose, did 37.5 mg of Atenolol is the same as 75 mg of Metoprolol? I did some research about the dose equivalency and what I find out is that 50 mg of Atenolol = 100 mg of Metoprolol... but I still wonder if it's true for everyone or not?

My Cardilogist ask me to split my dose and take it every 12 hours... With the Metoprolol, even if most of the Cardio Doc suggest that it have to be take every 12 hours, I always felt that the effect of the Metoprolol is lasting around 4 hours maximum so that's why I dose it 4 times a day...

I just need some input from people who use Atenolol or did the switch from the Metoprolol to the Atenolol. I'm just scare to do the switch and find that whatever the beta-blocker I will take now, my heart is now too much used to them and that I will need more and more to block all that adrenaline...

Thanks!
1 Responses
Avatar universal
I did  a mistake for my actual Metoprolol tartrate dose. I take 25 mg at breakfast. I take 12.5 mg after lunch time. I take 25 mg after dinner and 12.5 mg before going to bed.

Like I was saying, I don't find it effective for more than 4 hours, I must be a fast metabolizer but I feel  like the half-life is much more like the Propranolol than the "apparently" 12 hours like most of the Cardio Doc suggest.

Also I forget 3 very importants side-effets that I have since I start the Metoprolol that I didn't had with the Propranolol.

First one is major lower legs pain with muscle spasm. The pain feel like my legs are burning. I have some varicose veins on both lower legs and they hurt badly since i'm on the Metoprolol. I have to rub my legs with special creams to help to ease the pain, I sometimes use some Voltaren gel, but not often cause it's a NSAID. I also alternate between  Absorbine Junior and  Tiger Balm... it's helping a little bit but pain return less than 1 hour after I rub my legs. If I have to walk more like going to the shopping mail or have to stay stand for more than 15 minutes, the pain will be worse.

The second symptom is somewhat very disturbing, I have very low level tinnitus since maybe 10 years non but never to the point who those tinnitus get very annoying. The intensity of the sound I hear in both ears vary into the day but the amount of sound is at least 10 time worse than before the Metoprolol. I also hear big POP sounds once in a while in my right ear and I will became almost deaf for 5 minutes and I will start hearing again very gradually in my right ear. I also lost around 40% of my hearing capacity in my right ear. I guess it's around 40% of hearing loss because if I listen to some music with earphone, I have to adjust the balance and cut the left channel sound by 40% to hear the music equally in both side.

The third symptom is my cholesterol. Before the Metoprolol, I always had very low LDL cholesterol, very low triglycérides, low HDL of around 0.70 mmol/l ( around 30 mg/dL  for the USA measure uniit and yes I know it's not good but I always had a low HDL) and a low total cholesterol level.

Now my cholesterol is out of control. Total cholesterol increase almost at the double upper limit. The LDL also increase almost to the double.The triglyceride level who also double but the worse thing is my good cholesterol number, my HDL who was 0.71 mmol/l or around 30 mg/dL is now reduce to 0.30 mmol/l so around 0.16-0.17 mg/dL.

I try to increase my HDL, I take Krill oïl everyday with some Q10 and also regular fish oïl as well. I eat fish 3 times a week. I really don't want to have to take a cholesterol pill like Lipitor...

So is the Atenolol is worse than the Metoprolol for the cholesterol???

Thanks again...
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.